Texas, 2014High Wind in Texas, May 11, 2014
May 11, 2014 · NWS MAF · 2 events in 1 county or zone
Increasing southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 11, 11:38 AM MST, 1 hour 13 minutes earlier.
Area forecast discussion, May 11, 11:38 AM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT Sun May 11 2014
.DISCUSSION...
A strong upper trough swinging across the 4corners region today will
bring much cooler wx to the region. This trough will cross the
Rockies Monday swinging onto the plains early Tuesday. After that
the trough will slowly move to the Mississippi river valley by late
in the week. High pressure ridge builds in from the west and
temperatures warm again.
At the surface there is a low over the panhandle with a trough
extending southward across the area. Have had a brisk surface wind
east of the trough/dryline keeping low level moisture high. Dewpts
ranged from the 60s over the east to the teens in the west. This
moisture will allow for high CAPE in the east for possible later
storms.
Today should be the last very warm day for awhile. Lows tonight
should be warmer than normal as moisture stays in for east and the
wind stays up much of the night areawide. Temperatures will be
cooler tomorrow returning to near normal as the surface trough moves
east... actual cold front expected to move through Monday evening.
The front looks unusually strong for nearly mid May. Fropa should
be fairly windy with a tight pressure gradient... may have some
blowing dust but have not added mention of it to the forecast.
Trended temps downward Tuesday and stayed closer to the MAV guidance.
MET guidance going very chilly... calling for highs in the 50s for
Central Permian Basin. Did not go that cool but expect highs in
the 60s Tuesday and 70s Wednesday. This will be a big change from
our recent 90s. Parts of the northern CWA and Marfa plateau/Alpine
could see lows drop into the 30s Wednesday morning. As the ridge
returns late in the week temps return to near normal by Friday with
90s again for next weekend.
Could see some storms late this afternoon and tonight on a dryline
over the eastern CWA. Better chance late tonight as the dryline
returns west. Some of these storms could be strong to severe...
will highlight in HWO. Eastern CWA remains in a day 1 slight risk.
Model qpf continues to point to most of the precip being east of the
area... much of the rest of TX may receive a good rainfall with this
event. SE CWA could see some more showers/storms Monday night along
the front as it pushes south. Eta tries to develop some lingering
precip across the area Tuesday but have left it out. Rest of the
forecast dry.
Have seen some windy conditions out west today... will continue the
wind advisory for parts of NM until 00z. A High Wind Warning
remains in effect for the Guadalupes tonight.
&&
.FIRE WEATHER...
Will continue the Red Flag Warning through late this evening for
the Guadalupe Mountains, southeast New Mexico plains, Van Horn
highway 54 corridor, upper Trans Pecos and western and central
Permian Basin. A strong upper level storm system near the four
corners region will move slowly east through the Rockies tonight.
Surface low/dryline will intensify through this evening ahead
of the system. Behind the dryline dry and breezy to windy conditions
will combine with high fire danger and result in critical fire
weather conditions in the warning area for several hours this
evening. Conditions will improve late this evening as rh/s increase
and 20 foot winds decrease. Rh recovery tonight is expected to be
mainly poor west of a Seminole, Notrees, Fort Stockton, Bouquillas
Canyon line...good to excellent east.
Fire weather concerns will ease considerably Monday. Although it
will still be dry behind a cold front 20 foot winds are expected to
be much lighter. Fire weather concerns will remain low Tuesday
through Thursday with light winds in place.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 61 82 47 61 / 10 0 0 0
BIG SPRING TX 64 83 48 62 / 20 10 0 0
CARLSBAD NM 57 83 48 63 / 0 0 0 0
DRYDEN TX 71 93 60 70 / 20 10 20 0
FORT STOCKTON TX 62 87 51 63 / 10 0 0 0
GUADALUPE PASS TX 55 70 42 57 / 0 0 0 0
HOBBS NM 54 78 44 60 / 10 0 0 0
MARFA TX 46 79 46 61 / 0 0 0 0
MIDLAND INTL AIRPORT TX 63 86 50 62 / 20 0 0 0
ODESSA TX 63 84 49 62 / 10 0 0 0
WINK TX 60 87 52 64 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 6 AM MDT Monday FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
RED FLAG WARNING until 10 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
WIND ADVISORY until 7 PM MDT this evening FOR THE FOLLOWING
ZONES... Eddy County Plains...Northern Lea County.
TX...HIGH WIND WARNING until 6 AM MDT Monday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
RED FLAG WARNING until 11 PM CDT /10 PM MDT/ this evening FOR
THE FOLLOWING ZONES... Andrews...Borden...Dawson...Ector...
Gaines...Guadalupe Mountains...Loving...Martin...Midland...
Reeves County and Upper Trans Pecos...Van Horn and Highway
54 Corridor...Ward...Winkler.
&&
12/72Hazardous weather outlook, May 11, 11:59 AM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT SUN MAY 11 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
159 PM CDT SUN MAY 11 2014 /1259 PM MDT SUN MAY 11 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS.
SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE
EXPECTED.
A WIND ADVISORY IS IN EFFECT THROUGH 6 PM MDT FOR THE EDDY COUNTY
PLAINS AND THE NORTHERN THIRD OF LEA COUNTY NEW MEXICO. SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED.
CRITICAL FIRE WEATHER CONDITIONS WILL AFFECT LOCATIONS ALONG AND
WEST OF A GAIL TO MIDLAND TO BALMORHEA LINE THROUGH LATE THIS
EVENING. WINDY...VERY WARM AND DRY CONDITIONS IN THESE AREAS WILL
BE FAVORABLE FOR FIRE GROWTH AND SPREAD. A RED FLAG WARNING IS IN
EFFECT.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ALONG AND EAST OF A
SEMINOLE...NOTREES...FORT STOCKTON...SANDERSON LINE. SOME OF
THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
ALONG AND EAST OF A GAIL TO RANKIN LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- May 11, 12:51 PM MST to 5:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
Sustained southwest winds of 40-46 mph occurred in Guadalupe Pass.
High Wind, Guadalupe Mountains of Culberson County
- When
- May 11, 2:00 PM MST to 3:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 11 to 15, 20141 injured · $2.4 million · EF3 · 39 events
- Wildfire in Texas, May 11 to 14, 20141 death · $10 million · 1 event
- Tornadoes and Flash Flood in Iowa, May 11 to 12, 2014$2.1 million · EF2 · 31 events
- Tornadoes and Hail in Iowa, May 11, 2014$3.0 million · EF1 · 9 events
- Flash Flooding and Flood in Illinois, May 11, 2014$353,000 · 1.25 in hail · 23 events
- Tornadoes and Hail in Kansas, May 11, 2014EF1 · 73 events
- Flash Flood and Hail in Iowa, May 11, 2014$304,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Illinois, May 11, 2014$313,000 · 2.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, May 11, 2014$226,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, May 11, 2014$250,000 · 1.75 in hail · 10 events
- Damaging Wind in Wisconsin, May 11, 2014$175,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 11 to 12, 2014$65,000 · 68 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509639, 509637.